Oklahoma, 2018

Hail in Oklahoma, May 15, 2018

May 15, 2018 · NWS AMA · 2 events in 2 counties and zones

A developing strong 850-500 hPa zonal flow displaced well to the south of an anti-cyclonic feature in the northwest CONUS helped to develop convection across the region. Perturbations in the 700-500 hPa in the zonal west-east pattern developed convection off the high terrain of New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A developing strong 850-500 hPa zonal flow displaced well to the south of an anti-cyclonic feature in the northwest CONUS helped to develop convection across the region. Perturbations in the 700-500 hPa in the zonal west-east pattern developed convection off the high terrain of New Mexico. With good 700-500 mb flow of 30-50 kts in the afternoon of the 15th, this allowed the convection to be carried into the Panhandles region. With SBCAPE of 2000-3000 J/Kg along with strong effective shear approaching 50-60 kts, storms easily moved east into the Panhandles in a favorable environment. 00Z RAOB data from AMA showed also good direction shear of almost 180 degrees in the lower levels just out ahead of the convection. This lead to some storms rotating with brief funnels within some of the supercells. Damaging winds and large hail were Late report of trees up to 2 feet diameter being felled close to the trunk due to thunderstorm winds were produced with these storms before moving east out of the region very late on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 5:16 PM CST, 1 hour earlier.

Area forecast discussion, May 15, 5:16 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Amarillo TX
616 PM CDT Tue May 15 2018

.MESOSCALE UPDATE...
...Severe weather possible today...

* Synoptic Overview: Currently watching mid-level shortwave
  embedded in the southwesterly flow as it crosses northeastern
  NM. This wave will help cool and moisten the mid/upper levels as
  PVA increases across the western Panhandles over the next 1-2
  hours. This is occurring in an upslope flow regime with low
  level winds almost due easterly as of 2200z.

* Mesoscale: Several boundaries can be inferred in a recovering
  post-frontal environment using low level radar returns and
  visible satellite. Moisture convergence is maximized along a
  boundary stretching from roughly Tucumcari, NM to near Post, TX.
  Storms are also forming in the higher elevations of northeastern
  New Mexico as the shortwave moves over the upslope flow, helping
  promote deep moist convection. kinematic conditions support
  splitting supercells behind the boundary. The 20z special
  sounding at KAMA showed plenty of SBCAPE (~2400 J/kg), however,
  a robust EML results in a MLCAPE of only ~900 J/kg and ~100 J/kg
  MLCIN. Short term model guidance suggest erosion of the CAP by
  00z, but there is some concern that anvil shadows may help
  retain low level stability as storms move in the from the west.
  If the CAP can be overcome by approaching/developing storms,
  effective shear values of 40-50 knots with CAPE in the HGZ of
  600-800 J/kg will be available. Some isolated supercell
  structures are already being observed in northeastern New Mexico
  and the South Plains. Storms may grow upscale becoming more
  linear as it approaches the central Texas/Oklahoma Panhandles if
  ascent with shortwave can interact with the low level jet and
  storm cold pool interactions. Even though the low level jet is
  not progged to be very strong this evening, it does look like
  winds around 850mb will increase between now and about 02z. This
  will increase low level directional shear with LCL heights
  around 1000-2000 m. Storms should merge and grow upscale to
  become more of a linear MCS mode as they approach the central
  Panhandles. DCAPE values are large at 1000-2000 J/kg.

* Threats: Large hail around golf ball size is the primary threat
  early in the evening. A few very large hail reports around
  tennis ball size can't be ruled out. An isolated brief tornado
  can't be ruled out during the early evening as discrete cells
  move into the western Texas Panhandle. If storms become more
  linear with time, straight line winds would likely become more
  dominant threat with 65-75 mph winds possible with any
  microburst or bowing structures.

* Timing & Location: Primarily between now and midnight.

Ward

&&

.PREV DISCUSSION... /Issued 328 PM CDT Tue May 15 2018/

DISCUSSION...
A favorable pattern for storms to continue for the next several
days across the Panhandles. It's possible that the much needed
moisture will finally be returning to the central and possibly
western Panhandles. Eastern Panhandles have received several
rounds of precipitation and they too continue to be in the
spotlight for moisture. Return easterly flow at the surface will
keep the dryline over the eastern NM to western TX area for the
next several days. This in conjunction with several upper level
low pressure systems setting up over the western CONUS will
continue the southwest flow and potential moisture plume to
continue over the Panhandle area. As a result thunderstorms are in
the forecast for the next several days.

Today will be the focus of the forecast as the majority of the
Panhandles are in a slight risk for severe weather. CAMs are well
in agreement with a line of storms that will push across the area
this evening. Looks like they will enter the area around 6 to 7
pm this evening as a line of storms. Hail and damaging wind will
be the primary threat with isolated tornado potential. SPC has a
60 percent chance for a Watch to be issued for our western
Panhandle areas. This looks favorable as storms are already
developing across the mountains of NM and progressing east towards
the Panhandles. 20Z special sounding still shows a capping
inversion 112 J/kg of CIN in the ML, thusly supercells ahead of
the line tonight do not look to favorable. DCAPE values of about
1200 J/kg with and ESE storm motion of 20kts could result in
collapsing storms producing 70+ mph wind gusts. More to come with
a meso update if Severe Thunderstorm Watch is issued.

Weber

AVIATION...18Z TAFS...
Some patchy MVFR will linger through the early afternoon, but VFR
should become more dominant later in the afternoon. Scattered
thunderstorms will be possible mainly during the late afternoon
into the evening. Added tempo groups to cover expected timing of
storms, but amendments may be needed based on the latest
observations. Strong outflow winds are possible with any thunder
activity. Otherwise, winds will gradually veer from northeast to
more southeast through the evening. A frontal boundary is trying
to push into the OK Panhandle, but should stall before making it
to KGUY. However, if it pushes further south than expected, KGUY
could see a shift in the winds to a more northerly direction.
Redevelopment of low ST is possible overnight tonight, with areas
of MVFR or even some IFR cigs being possible.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/89
Hazardous weather outlook, May 15, 1:41 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 PM CDT Tue May 15 2018

OKZ001>003-TXZ001>020-317-160745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
241 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms possible this afternoon across
the Oklahoma and Texas Panhandles. Storms that form will have the
potential to become strong to severe, with large hail and
damaging winds the primary hazards. There is the potential for a
line of strong to severe storms this evening across the
Panhandles. Again hail and wind will be the primary threats with
these storms. Isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday through Monday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe, with
large hail and damaging winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across mainly
the Texas Panhandle should remain alert and be ready for possible
activation later this afternoon and evening.

In the hours before

Special weather statement, May 15, 5:30 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
630 PM CDT TUE MAY 15 2018

TXZ011-016-017-160000-
Randall TX-Deaf Smith TX-Oldham TX-
630 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL...
SOUTHWESTERN OLDHAM AND DEAF SMITH COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking several strong
thunderstorms in Deaf Smith and southern Oldham County. Storms are
moving in various directions at about 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hereford, Adrian, Glenrio, Buffalo Lake, Dawn, Bootleg and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3521 10304 3532 10272 3477 10196 3475 10244
      3475 10304
TIME...MOT...LOC 2328Z 241DEG 13KT 3513 10298 3483 10274

DGW
Special weather statement, May 15, 5:40 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
640 PM CDT TUE MAY 15 2018

OKZ001-TXZ001-160015-
Cimarron OK-Dallam TX-
640 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Felt, or 17 miles southwest of Boise City, moving
northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Felt and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3684 10291 3660 10256 3642 10284 3651 10300
      3659 10300
TIME...MOT...LOC 2340Z 226DEG 25KT 3663 10279

DGW
Special weather statement, May 15, 6:04 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
704 PM CDT TUE MAY 15 2018

TXZ011-016-160030-
Deaf Smith TX-Oldham TX-
704 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vega, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vega and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3502 10229 3521 10253 3532 10241 3519 10217
      3516 10217
TIME...MOT...LOC 0003Z 305DEG 28KT 3521 10240

Simpson

The radar

The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cimarron

When
May 15, 6:16 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.730, -102.510

Hail, Texas

When
May 15, 8:26 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.690, -101.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755682, 755683.